If you used to read my blog back in the day, or if you’ve followed me on twitter for a few years, you’ll know that acne is something that I battled with for most of my twenties.
Last year, I finally managed to get it under control, and as I’ve had a few people messaging me on Twitter asking me for updates on my progress, I thought I’d make a blog post out of it to share my journey and what has or hasn’t helped me over the years.
Acne after switching to Cerazette
I developed acne for the first time in my life in my early twenties, when I tried Cerazette (aka the mini pill) as I was considering getting the contraceptive implant, and wanted to see whether I would get on with it. I was around 21 at the time and had been on the combined pill since I was 18 for purely contraceptive reasons.
Suddenly my face, chest and back started breaking out, and I had lots of spots for the first time in my life.
I went to my GP, who referred me to a dermatologist and they told me I should try Roaccutane. When they talked to me about the side effects, and took my blood to make sure it was safe for me to start the treatment, I was kinda horrified. It sounded like such an extreme treatment, and although my acne was bothering me a lot and really affecting my confidence I felt like Roaccutane sounded like a bit of a ‘last resort’ treatment, and I thought it was a little bit of a drastic thing to suggest as the very first option.
Switching from Cerazette to Dianette
I decided to do a little bit of my own research, and that’s when I read that Cerazette was known for making people’s skin bad. I went back to my GP, and I told them that I’d read that Cerazette can cause acne and asked to try a different pill instead. The doctor agreed that acne is a common side effect, and put me on Dianette, which is known for clearing up problem skin.
My skin started to clear up a little bit within two weeks of switching to Dianette, and at my next dermatologist appointment, I saw a different person, who suggested that topical treatments may be more appropriate than Roaccutane.
I was prescribed Duac and Epiduo, which made my skin really dry and sensitive. I eventually stopped using them as my skin cleared up on Dianette, so I just stuck to taking my pill and forgot about my skin for a year or so.
I totally blamed Cerazette for causing my acne, and it would take me years to find out it wasn’t the cause at all.
Cystic acne after coming off the pill
For a number of reasons that are probably best covered in a separate post, I decided to come off the contraceptive pill altogether in 2013 and get a copper coil instead. Three months after coming off the pill, my acne returned.
The acne I had when I was on Cerazette was lots of sore red spots and whiteheads, but after coming off the pill my acne developed into super painful cysts under the skin, as well as huge painful whiteheads.
I’d never experienced anything like it, and it was awful. My face hurt all of the time, I had cysts along my jawline, hairline and cheeks, and when I washed my face it would bleed. The cysts were just constantly there, and they were so painful.
Why do people get acne after coming off the pill?
One of the biggest questions I had when dealing with severe cystic acne for the first time after coming off the pill, was why on earth was it happening in the first place?
I read lots of people’s accounts of having a few months of their skin going haywire after coming off the pill before their hormone levels adjusted and things went back to normal, but when things completely failed to go back to normal for me, I was stumped.
It turns out the cause of my acne wasn’t coming off the pill itself, but being on the pill was masking the symptoms of an underlying issue I’d had all along (spoiler alert) – low vitamin D levels.
Being on and then coming off the pill was actually a red herring because I wasted years thinking I was experiencing acne because of my contraceptive choices, which turned out to be completely untrue.
The progesterone-only pill (Cerazette) didn’t actually cause my acne like I thought it did, it just didn’t do as good a job of masking the symptoms as the combined pill.
Had I never been on the pill in the first place, I still would have developed acne, but I probably would have got the bottom of the sooner.
Trying (and failing) to find a solution
I cut out dairy, processed food, and tried to avoid anything that could be causing it in my diet, but it made no difference.
In 2014, I turned to Dr Google because I felt like every time I went to the real doctor all they wanted to do was give me super harsh treatments, and I was sure there had to be a cause. I’d had clear skin as a teenager, and I just couldn’t understand it.
I found a forum where women complained of acne since getting the copper coil, so I had mine removed just in case that was the cause. It wasn’t, and my acne persisted.
I finally went to my GP in 2016, and I was prescribed Lymecycline antibiotics. I started taking them, and my skin cleared up within a few weeks. I was elated, but after 6 months my acne started to come back. I’d known that antibiotics become less effective the longer you take them, but it was still really frustrating after finally having clear skin again.
In 2017 I went back to my GP, and I asked him if I could please have some blood tests done because I wanted to make sure my acne wasn’t being caused by a hormonal imbalance, and rule out things like PCOS.
He sent me for an ultrasound to rule out PCOS, but told me that I couldn’t have my hormone levels checked on the NHS. Dear reader, that GP was a god damn liar, you absolutely can, and if anyone ever tells you otherwise you should ask to see a different doctor.
I was very discouraged by this, but had no reason to not believe him. The ultrasound came back fine, he suggested I either go back on the pill or try Roaccutane, and when I told him I had no interest in either of those things he said there was nothing more they could do.
Finally finding the cause of my acne
In 2019, after a few years of just living with my skin being painful and awful, I finally got fed up and made an appointment to see a different GP. I really lucked out, and got a wonderful doctor.
I explained my situation and history, everything I had tried, and how I was at the end of my tether with it and didn’t know what to do.
She suggested that I try some topical treatments again, and prescribed me Duac again, which had absolutely no effect whatsoever, so we tried Zineryt, but she also suggested that we run some bloods check my hormone levels.
I mentioned that I had asked for this in the past and been told it wasn’t an option, and she said “was it a man who told you that by any chance?”. I’ve literally never been so furious with a doctor in my life, and I cannot believe he had just lied to my face for no good reason.
My hormone levels came back fine, but we’d tested for everything under the sun, and it turns out I had low iron levels, and a vitamin D deficiency. I’ve had low iron many many times in my life, it seems to be something I’m prone to, but the vitamin D deficiency was news to me.
Apparently, most people in the UK should be taking vitamin D because we just don’t get enough sun to keep our levels up naturally. This is something that I’ve had three different GPs tell me since, but I was completely unaware.
I started taking vitamin D supplements in March 2019, and within a few weeks my skin started to improve. A year later, I can happily say that my skin is still clear the vast majority of the time, and while I still get the odd hormonal spot here and there, I’m now happy to go makeup-free on a daily basis, and covering up with layers of foundation is a thing of the past.
Possible causes of acne
I’m annoyed that it took the whole of my twenties to get to the bottom of what the actual problem was, and I would advise anyone dealing with acne to not just accept treating the symptoms without finding the cause.
By all means, try different treatments while you investigate, but go to your doctor, ask for tests, and make sure they’re actually looking into the cause because there are SO many different things it could be. Don’t let them fob you off, and ask to see somebody else if you see a GP who is dismissive of what you’re going through, because acne has such an awful effect on your self confidence, and nobody should have to ‘just put up with it’ for years.
Everyone is different, so it’s really important to figure out what the cause is for you personally. A few things you can ask your GP to rule out include:
- Vitamin D deficiency
- Thyroid problems
- Sensitive skin/allergic reaction to products
- Food intolerances
- A hormonal imbalance
- Certain medications
This is by no means an exhaustive list, but it’s a good place to start, and I wish that somebody had told me to ask by GP about these things 9 years ago.
I can almost guarantee that going on the pill will be suggested by any doctor you see in the UK, and while it’s true that the pill does a great job of keeping your skin clear, it isn’t right for everybody, and it’s just treating the symptoms.
Even if you get along with the pill fine, I would still recommend trying to get to the bottom of the cause, because chances are whatever is causing your acne is likely to be causing you other problems too, so don’t let the promise of clear skin deter you from still getting to the root of the problem.
I hope this mammoth post has been in some way helpful to somebody struggling with acne, and please feel free to leave a comment with your own experiences, as I think we should all help each other as much as possible.